Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 14, NWS Jackson, MS

February 21, 2003Leake County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 21, 2003, 9:57 PM CST for Leake County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 9:57 PM CST (03:57 UTC)
Expired
Feb 21, 2003, 10:25 PM CST
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leake County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS54 KJAN 220357
SVRJAN
MSC079-220425-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
957 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1025 PM CST

* AT 957 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CARTHAGE...MOVING NORTHEAST AT
  70 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR EDINBURG AT 1005 PM CST

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3270 8965 3260 8959 3274 8933 3292 8933
          3292 8950

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 8:59 PM CST, 58 minutes earlier.

Area forecast discussion, Feb 21, 8:59 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CST THU FEB 20 2002

DID A QUICK UPDATE TO ADD TORNADO WATCH 13...ALSO INCREASED WINDS
FOR MOST AREAS. SATELLITE SHOWS A CLEAR AREA WITH ANOTHER BOUNDARY
QUICKLY MOVING THROUGH EAST TEXAS. STILL EXPECTING ANOTHER ROUND
ONCE THIS FEATURE MOVES INTO THE AREA. FORECAST OK FOR NOW.

.JAN...
AR...ALL ZONES
LA...ALL ZONES
MS...ALL ZONES
Hazardous weather outlook, Feb 21, 1:12 PM CST, 8 hours 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A STRONG AND COMPLEX STORM SYSTEM WILL CONTINUE TO DEVELOP TODAY
AND BRING THE CHANCE OF THUNDERSTORMS...SEVERE WEATHER AND
FLOODING TO THE REGION. THIS SYSTEM WILL DEVELOP A SURFACE LOW
OVER SOUTHEAST TEXAS...THIS LOW WILL RAPIDLY INTENSIFY AS IT
MOVES NORTH EASTWARD TOWARDS THE MISSISSIPPI DELTA. AS THIS LOW
INTENSIFIES...A WARM FRONT WILL SURGE NORTHWARD AND ALLOW FOR A
GOOD PORTION OF THE AREA TO BE LOCATED IN THE MOIST AND UNSTABLE
SECTOR OF THIS SYSTEM THIS EVENING AND OVERNIGHT.

THE HIGHEST PROBABILITY OF SEVERE WEATHER...IN THE FORM OF
DAMAGING WINDS TO 70 MPH...LARGE HAIL AND TORNADOES...WILL OCCUR
ALONG AND SOUTH OF HIGHWAY 84. THE SECOND AREA...WILL BE LOCATED
NORTH OF HIGHWAY 84...BUT SOUTH OF A LINE FROM RAYVILLE LOUISIANA
TO YAZOO CITY TO STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A
GOOD CHANCE OF SEEING DAMAGIN WINDS TO 70 MPH AND LARGE HAIL.
ISOLATED TORNADOES WILL BE POSSIBLE...BUT NOT HAVE THE HIGH
POTENTIAL AS THE SOUTHERN AREA HAS. THE THIRD AREA WILL BE
LOCATED NORTH OF A LINE FROM  RAYVILLE LOUISIANA TO YAZOO CITY TO
STARKVILLE MISSISSIPPI. THIS AREA WILL HAVE A CHANCE OF SEEING
DAMAGING WINDS AND HAIL.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE FOR THE
REST OF THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THROUGH 7
PM...AREAS SOUTH OF I-20 WILL HAVE THE HIGHEST POTENTIAL FOR
FLOODING...WITH THE ENTIRE AREA BEING EFFECTED THROUGH THE
OVERNIGHT HOURS. A GOOD PORTION OF THE AREA HAS ALREADY SEE 3 TO
5 INCHES OF RAIN...ALONG WITH A FEW LOCATIONS HAVING FLOODING
PROBLEMS. THROUGH THE NEXT 12 HOURS...AN ADDITIONAL 2 TO 4 INCHES
WILL BE POSSIBLE AND FLOODING MAY BECOME SIGNIFICANT. STAY
INFORMED OF THE LATEST WARNINGS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL AND STORM SPOTTERS...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED LATER THIS AFTERNOON AND OVERNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 21, 3:58 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    MOUNT OLIVE               MS   FLOODING
02/21/03   COVINGTON                      WATER COMING OVER BRIDGE
                                          ON COTTON ST. ROADWAY IS
                                          WASHED OUT ON CALHOUN RD.
                                          CREEK IS ALMOST TO RD ON
                                          35. REPORTED BY POLICE.
Local storm report, Feb 21, 5:56 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    HAZLEHURST                MS   FLOODING
02/21/03   COPIAH                         WATER OVER GEORGETOWN
                                          STREET. REPORTED BY
                                          COPIAH COUNTY SHERIFFS
                                          OFFICE.

0433 PM    OAK VALE                  MS   FLOODING
02/21/03   LAWRENCE                       WATER OVER THE ROADS.
                                          REPORTED BY LAWRENCE
                                          COUNTY SHERIFFS OFFICE.

0500 PM    MOUNT OLIVE               MS   FLOODING
02/21/03   COVINGTON                      ARBO RD,MOONEY RD,
                                          STATION CREEK RD, AND
                                          GEORGE SPEED RD CLOSED
                                          BETWEEN MT OLIVE AND
                                          COLLINS. REPORTED BY
                                          COVINGTON COUNTY EMA.

0530 PM    MENDENHALL                MS   FLOODING
02/21/03   SIMPSON                        FLINT ROAD CLOSED DUE TO
                                          FLOODING FROM WEATHERSBY
                                          CREEK. REPORTED BY
                                          SIMPSON COUNTY SHERIFFS
                                          OFFICE.

0530 PM    COUNTYWIDE                MS   FLOODING
02/21/03   JONES                          WATER OVER BRIDGES ON
                                          COUNTY ROADS. REPORTED BY
                                          JONES COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Feb 21, 6:26 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    PARISH WIDE               LA   FLOODING
02/21/03   MOREHOUSE                      WATER OVER ROADS PARISH
                                          WIDE, HWY DEPT PUTTING
                                          OUT SIGNS TO CLOSE ROADS.
                                          REPORTED BY SHERIFFS
                                          OFFICE
Local storm report, Feb 21, 8:08 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
808 PM CST FRI FEB 21 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0711 PM    PRENTISS                  MS   FLOODING
02/21/03   JEFFERSON DAVIS                STREET FLOODING, 1 TO 3
                                          FEET OF WATER OVER ROADS.
                                          REPORTED BY HAMM RADIO
                                          OPERATOR KDSQEO.

0700 PM    COUNTYWIDE                MS   FLOODING
02/21/03   FRANKLIN                       WIDESPREAD STREET
                                          FLOODING. REPORTED BY
                                          FIRE DEPARTMENT.

0745 PM    PARISH WIDE               LA   FLOODING
02/21/03   FRANKLIN                       MOST RURAL ROADS HAVE
                                          STANDING WATER ON THEM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0755 PM    WATERPROOF                LA   FLOODING
02/21/03   TENSAS                         ONE STREET UNDER WATER,
                                          HWY 3209 NEAR US 65.

0800 PM    BROOKHAVEN                MS   FLOODING
02/21/03   LINCOLN                        SEVERAL ROADS ARE UNDER
                                          WATER IN THE BROOKHAVEN
                                          CITY LIMITS. TRAFFIC
                                          BEING DIVERTED. REPORTED
                                          BY BROOKHAVEN EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:00 PM CSTFlash Flood WarningJANCovington6 hr
Feb 21, 6:20 PM CSTFlash Flood WarningJANHinds, Rankin, Scott, Warren6 hr
Feb 21, 7:07 PM CSTFlash Flood WarningJANLeake, Madison, Neshoba, Newton6 hr
Feb 21, 7:11 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln59 min
Feb 21, 7:51 PM CSTFlash Flood WarningJANClaiborne, Jefferson3 hr
Feb 21, 7:59 PM CSTFlash Flood WarningJANCopiah, Simpson, Smith6 hr
Feb 21, 8:05 PM CSTTornado WarningJANLincoln30 min
Feb 21, 8:27 PM CSTTornado WarningJANLawrence43 min
Feb 21, 8:39 PM CSTSevere Thunderstorm WarningJANCopiah, Simpson41 min
Feb 21, 8:46 PM CSTSevere Thunderstorm WarningJANRankin44 min
Feb 21, 8:48 PM CSTSevere Thunderstorm WarningJANRankin42 min
Feb 21, 9:03 PM CSTSevere Thunderstorm WarningJANLincoln32 min
Feb 21, 9:28 PM CSTSevere Thunderstorm WarningJANRankin47 min
Feb 21, 9:38 PM CSTTornado WarningJANLawrence32 min
Feb 21, 9:44 PM CSTTornado WarningJANJefferson Davis46 min
Feb 21, 9:50 PM CSTSevere Thunderstorm WarningJANScott, Smith45 min
Feb 21, 10:13 PM CSTTornado WarningJANCovington42 min
Feb 21, 10:19 PM CSTFlash Flood WarningJANAttala, Choctaw, Clay, Lowndes, Montgomery, Noxubee and 3 more6 hr
Feb 21, 10:19 PM CSTTornado WarningJANSimpson, Smith46 min
Feb 21, 10:34 PM CSTFlash Flood WarningJANClarke, Jasper, Kemper, Lauderdale6 hr
Feb 21, 10:53 PM CSTSevere Thunderstorm WarningJANJasper47 min
Feb 21, 11:31 PM CSTSevere Thunderstorm WarningJANNewton, Scott44 min
Feb 21, 11:46 PM CSTSevere Thunderstorm WarningJANLowndes19 min
Feb 21, 11:54 PM CSTSevere Thunderstorm WarningJANNeshoba41 min
Feb 21, 11:59 PM CSTTornado WarningJANNeshoba31 min
Feb 22, 12:02 AM CSTTornado WarningJANMarion43 min
Feb 22, 12:16 AM CSTTornado WarningJANLamar44 min
Feb 22, 12:20 AM CSTSevere Thunderstorm WarningJANWinston45 min
Feb 22, 12:35 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee60 min
Feb 22, 1:02 AM CSTSevere Thunderstorm WarningJANClay43 min
Feb 22, 1:12 AM CSTSevere Thunderstorm WarningJANNeshoba43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.